Alert archive / California / Wind Advisories in 2022

Wind Advisory 37, NWS San Diego, CA

May 1, 2022Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 1, 2022, 8:11 AM PDT for Riverside County, San Diego County, California. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 1, 2022, 8:11 AM PDT (15:11 UTC)
Expired
May 1, 2022, 10:00 PM PDT
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS76 KSGX 011511
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
811 AM PDT Sun May 1 2022

CAZ062-065-012315-
/O.NEW.KSGX.WI.Y.0037.220501T1511Z-220502T0500Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Banning, 
and Desert Hot Springs
811 AM PDT Sun May 1 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts to 50 to 60 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust could reduce
  visibility at times and make driving difficult, especially for
  drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
2 follow-up statements
475 
WWUS76 KSGX 012020
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
120 PM PDT Sun May 1 2022

CAZ062-065-020500-
/O.CON.KSGX.WI.Y.0037.000000T0000Z-220502T0500Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Banning, 
and Desert Hot Springs
120 PM PDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts 50 to locally 60 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass Near
  Banning. Strongest wind gusts below passes and on the desert
  slopes.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Driving high-profile vehicles could be hazardous in the windiest
  areas and visibility could be restricted in blowing dust. 

* ADDITIONAL DETAILS...Winds will slowly decrease overnight and 
  then increase again tomorrow afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
199 
WWUS76 KSGX 020449
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
949 PM PDT Sun May 1 2022

CAZ062-065-020600-
/O.EXP.KSGX.WI.Y.0037.000000T0000Z-220502T0500Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Banning, 
and Desert Hot Springs
949 PM PDT Sun May 1 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

Winds will gradually decrease overnight, though local wind gusts
40 to 45 MPH will continue until around 1 AM, especially through 
San Gorgonio Pass.

$$

Maxwell

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 1, 2:44 AM PDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 1, 2:44 AM PDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
244 AM PDT Sun May 1 2022

.SYNOPSIS...
Periods of gusty west winds continue for the mountains and
deserts as a series of troughs moves through the Great Basin. A
deeper marine layer stemming from a persistent coastal eddy also
remains in place through midweek, which may lead to long stretches
of cloudiness near the coast as well as some patchy drizzle.
Weak ridging then builds in over the southwestern United States
later this week, allowing for temperatures to warm up a few
degrees, followed by another longwave trough and a cooling trend
next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Key Points:
1. Increasing westerly winds this afternoon and evening.
2. The marine layer steadily deepens through midweek.
3. Slight warm-up Wed-Fri followed by weekend cooling.

Gusty onshore flow increases this afternoon and evening, while an
ongoing coastal eddy also deepens as a 500mb trough dives into
northern Nevada. West winds will peak in strength this evening
near mountainous terrain as well as the east-facing desert slopes
and foothills, with peak ECM pressure gradients around 6.0mb
between SAN-DAG anticipated this evening. Peak wind gusts
exceeding 50 mph are possible in wind-prone valleys and below
mountain passes. Gusty winds will taper off overnight Monday,
and then ramp back up again later Monday afternoon and evening as
yet another 500mb shortwave makes its way into the Great Basin.
Winds will be just a bit weaker on Monday with the ECM advertising
a gradient of 5.6mb between SAN-DAG at 00-06z Tuesday. Wind-prone
valleys and passes again will see wind gusts up to 50 mph occur
Monday afternoon through Tuesday morning. This will raise concerns
for blowing dust across desert areas during both periods of high
wind.

With a persistent coastal eddy and prolonged onshore flow in
place, low clouds will be a regular occurrence across most areas
west of the mountains through much of the coming week. Skies may
only clear out for a few hours at the immediate coast each
afternoon before marine layer clouds return shortly before or
right around sunset. A steady increase in marine layer depth is
expected through Tuesday morning. Cloud bases this evening look to
start between 1000-1600 FT MSL per observations along the coast
and data from the 00z Miramar sounding. By early Monday morning,
low clouds may begin to spread into portions of the Inland Empire
as marine layer depth increases to near 2000 FT MSL. There is also
a slight chance for some patchy drizzle to form overnight Sunday
into Monday, mainly across the coastal valleys. The more likely
chances for patchy drizzle look to be Monday night into Tuesday
morning as the marine layer depth increases to 2000-2500 FT MSL,
combined with a nearly saturated column from 2500 FT down to the
surface noted on hi-res model soundings. Patchy fog will be a
concern each evening mainly across areas where low clouds
intersect terrain.

Model cluster analysis then favors a weak 500mb ridge building in
over the western United States beginning on Wednesday. This will
act to weaken the onshore flow a bit as well as reduce marine
layer depth as drier air aloft enters the area. Increasing
temperatures will be the end result on Wednesday with many areas
seeing high temperatures top out 5 to 10 degrees above Tuesday’s
highs. Slightly warmer temperatures can then be expected on
Thursday and Friday before longwave troughing makes a return,
ushering in a cooling trend heading into next weekend.

&&

.AVIATION...
010930Z...Coast/Valleys...BKN/OVC low clouds with bases 1000-1500 ft
MSL will spread up to 15 miles inland by 14Z, with local vis 3-5
miles in fog over higher coastal terrain. Clearing will occur from
inland to the coast 16Z-18Z, but areas of low clouds will linger
within 5 miles of the coast this afternoon as cloud bases rise to
2000-2500 ft MSL. Low clouds will spread inland to the valleys again
this evening.

Mountains/Deserts...Mostly clear skies with unrestricted vis will
continue through this evening.
West winds will gradually increase through this afternoon, then
decrease gradually this evening. Winds gusting 25-40 kt from the
mountain crests east through the desert slopes and into the deserts
will result in weak to moderate up/downdrafts and rotors over and
east of the mtns.

&&

.MARINE...
West to northwest winds will locally gust around 20 knots in the
outer coastal waters today. Otherwise, no hazardous marine weather
is expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Adams
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.